The number of people who have become addicted to prescription drugs in the United States has risen to epidemic levels, according to officials at the Centers for Disease Control and Prevention. The number of annual deaths from accidental overdose has increased at an alarming rate, rising from 4,000 a year to 14,800 per year over a 10-year period.
Which medications are causing this epic increase in addiction and overdose deaths? There are many different medications that can be abused, but the most commonly abused drugs are:
OpioidsOpioids, natural and synthetic compounds that are prescribed mostly for the relief of pain, can be safe and very effective if taken exactly as prescribed. For patients with injuries, recovering from surgery, or with chronic pain, they can be used to successfully manage pain.
But painkillers -- such as hydrocodone (Vicodin), oxycodone (Percocet), morphine, fentanyl, and codeine -- are the most abused prescription drugs in the U.S.
Opioids are usually taken orally and many of them, such as a certain formulation of oxycodone (oxycontin), are intended to be time-released drugs. But the pills can be crushed and the resulting powder can be snorted or injected, causing a rapid release of the drug into the system.
That's when the abuse of opioids can become dangerous, when higher doses than intended are released into the bloodstream, producing a quicker dependence on the drug and in some cases causing overdose deaths. They can also be extremely dangerous if taken with alcohol, antihistamines, barbiturates, or benzodiazepines.
StimulantsStimulants, such as Adderall, Dexedrine, and Ritalin, are usually prescribed to increase alertness, attention, and energy. Originally, they were prescribed by physicians for a wide variety of medical conditions, but as their potential for abuse and addiction became known, their use was greatly curtailed.
Now, stimulants are prescribed mainly for treating ADHD and sleep disorders, as well as augmenting antidepressants.
When abused, stimulants are usually taken orally, but some users will dissolve the pills in water and then try to inject the mixture. This can potentially cause vascular problems.
There are several medical dangers associated with stimulant abuse. These are primarily related to the cardiovascular system, including rapid or irregular heart beat, high blood pressure, and heart damage or failure. There can also be serious psychiatric reactions to stimulant abuse.
Stimulant use can also be dangerous when combined with a variety of medications, including certain antidepressants and over-the-counter cold medications, which contain decongestants. The combination can cause extremely high blood pressure and irregular heart beat.
- Basic Facts About Amphetamine
- Amphetamine Abuse Linked to Stroke
- Photos of Stimulants and Amphetamines
DepressantsAnother group of drugs adding to the increase of overdose deaths in the United States are sedative-hypnotics. There are different types of these agents that are potentially abusable.
The most commonly abused depressants are:
Barbiturates, such as Mebaral and Nembutal. This category of medications is used as anesthetics, anti-seizure medications, and were previously used for anxiety and sleep. Given the potential risks of dependency and overdose associated with these drugs, however, their use in sleep and anxiety has generally been supplanted by the benzodiazepines.
Benzodiazepines, such as Valium, Xanax and Klonopin, which are used to treat anxiety, seizures and sleep.
A particular danger of the benzodiazapines is when they are taken along with other drugs that can cause drowsiness, including alcohol, prescription pain medications, or some over-the-counter cold and allergy medications.
An overdose of these sedatives can cause unconsciousness, respiratory failure, and death.
- Barbiturates Are Highly Addictive
- The Danger of Sedative Overdose
- Photos of Sedatives and Depressants
Dextromethorphan (DXM)One over-the-counter drug that is commonly abused, mostly by adolescents, is cough syrup and caplets that contain dextromethorphan (DXM). Used as directed, these cough remedies are safe and effective, but their potential for abuse is great.
DXM can produce mind-altering effects similar to those produced by ketamine and PCP because it affects similar regions of the brain. But in order to achieve these effects, excessive amounts of the cough medication must be consumed.
In large doses, the drug can cause nausea and vomiting, increased heart rate and blood pressure, and impaired motor function. In excessive amounts, the drug can produce severe respiratory depression and a lack of oxygen to the brain.
- DXM: A Prescription for Teen Danger
- Effects of Dextromethorphan
- FDA Warns Against Abuse of Dextromethorphan
Sources: Centers for Disease Control and Prevention. "Overdoses of Prescription Opioid Pain Relievers --- United States, 1999--2008." 4 Nov. 2011.
National Institute on Drug Abuse. "Info Facts: Prescription and Over-the-Counter Medications." June 2009